MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® TRACE ELEMENT SERUM PLUS BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® TRACE ELEMENT SERUM PLUS BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 368380
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd vacutainer® trace element serum plus blood collection tubes were giving erroneous results.This occurred on 10 occasions during use.The following information was provided by the initial reporter: material no.368380, batch no.8215763.(2 of 2).It was reported that the amount of aluminum contamination is twice the normal range for patient serum results.The navy trace metals serum tubes are contaminated with aluminum.The amount of contamination is twice the normal range for patient serum results.There are patients that have their aluminum levels tested yearly and their results have gone from being within the normal range to more than twice the normal range.The patient samples are referred to us from all over ontario and i do not have the lot numbers for the tubes that were used.I do not know how the course of treatment was changed based on the erroneous results.
 
Additional Manufacturer Narrative
Investigation summary: bd received samples from the customer facility for investigation.Bd acknowledges the customer's experience regarding the indicated failure mode for erroneous results with the incident lot.Bd recommends the use of our bd vacutainer® trace elements tube (ref 368520 or 368521) for analysis of the following: manganese (mn), lead (pb), iron (fe), copper (cu), chromium (cr), cadmium (cd), arsenic (as), antimony (sb), magnesium (mg), calcium (ca), zinc (zn), selenium (se), mercury (hg).We have not validated any of the bd collection tubes for aluminum testing.A review of specimen handling parameters should be reviewed for this tube type.A review of the device history record was completed for the incident lot and, based on this review, all product specifications and requirements for lot release were met; there were no related quality non-conformances during manufacturing of the product.
 
Event or Problem Description
It was reported that bd vacutainer® trace element serum plus blood collection tubes were giving erroneous results.This occurred on 10 occasions during use.The following information was provided by the initial reporter: material no.368380 batch no.8215763.(2 of 2) it was reported that the amount of aluminum contamination is twice the normal range for patient serum results.The navy trace metals serum tubes are contaminated with aluminum.The amount of contamination is twice the normal range for patient serum results.There are patients that have their aluminum levels tested yearly and their results have gone from being within the normal range to more than twice the normal range.The patient samples are referred to us from all over ontario and i do not have the lot numbers for the tubes that were used.I do not know how the course of treatment was changed based on the erroneous results.

Brand Name
BD VACUTAINER® TRACE ELEMENT SERUM PLUS BLOOD COLLECTION TUBES
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
MDR Report Key9273856
Report Number1917413-2019-02305
Device Sequence Number16243101
Product Code JKA
UDI-Device Identifier50382903683807
UDI-Public50382903683807
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K041071
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date08/31/2019
Device Catalogue Number368380
Device Lot Number8215763
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/18/2019
Supplement Date Received by Manufacturer10/18/2019
Initial Report FDA Received Date11/04/2019
Supplement Report FDA Received Date12/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;